Narcotic Bowel Syndrome: What You Should Know January 2014

Dr. Douglas Drossman Blog Comments Off on Narcotic Bowel Syndrome: What You Should Know January 2014

Narcotic bowel syndrome (NBS) is characterized by a paradoxical increase in abdominal pain that is associated with continuous or increasing dosages of narcotics. The pathogenesis relates to up-regulation of pain signaling in the central nervous system due to activation of glial cells.
NBS, occurring in about 5% of patients put on high dose opioids is less common than, but may be assSource: NIHociated with, opioid bowel disorder (OBD), which is a dose related mu-opioid activation of the gut producing constipation (OIC), gastroparesis, or ileus.

Although originally reported over two decades ago, NBS is becoming increasingly recognized, possibly because of an increase over the last decade in narcotic prescribing for chronic nonmalignant conditions. Although initially narcotics relieve the pain, with continued use, a subset of patients taking narcotics chronically go on to develop NBS. This syndrome is often seen by gastroenterologists who are referred such patients on opioids who are having difficult to treat or refractory abdominal pain.

The following is the diagnostic criteria for Narcotic Bowel Syndrome:

Chronic or frequently recurring abdominal pain that is treated with acute high-dose or chronic narcotics and all of the following
1) The pain worsens or incompletely resolves with continued or escalating dosages of narcotics.
2) There is marked worsening of pain when the narcotic dose wanes and improvement when narcotics are re-instituted (soar and crash).
3) There is a progression of the frequency, duration, and intensity of pain episodes.
4) The nature and intensity of the pain is not explained by a current or previous GI diagnosis*.

*A patient may have a structural diagnosis (eg, inflammatory bowel disease, chronic pancreatitis), but the character or activity of the disease process is not sufficient to explain the pain.

Treatment of NBS involves an effective physician-patient relationship and a consistent plan of narcotic withdrawal coupled with the initiation of effective alternative treatments to manage the pain and bowel symptoms. Elements of good physician-patient communication include acknowledgement that the pain is real and providing information on the physiologic basis for the pain and effects of narcotics on the pain. Providers should also discuss the rationale for withdrawal of narcotics when presenting the withdrawal program. It is important to then elicit the patient’s concerns and expectations of the program and to engage them in a partnered plan of care.

The general approach to narcotic withdrawal involves a gradual decrease in narcotic dosage, substituting other treatments that minimize immediate withdrawal effects, treating psychologic comorbidities, and helping to achieve pain control. Substituting medications include anti-depressants like TCAs and SNRIs which provide long-term central analgesia, sympatholytics like clonidine which can prevent withdrawal symptoms, and short-term use of anxiolytics to reduce anxiety. Cognitive behavioral therapy and relaxation methods are additional psychological tools which may be beneficial.

 

Douglas A. Drossman, MD

Suggested Reading

(1) Grunkemeier DMS, Cassara JE, Dalton CB, Drossman DA. The narcotic bowel syndrome: Clinical features, pathophysiology, and management. Clin Gastroenterol Hepatol 2007;5(10):1126-39.
(2) Drossman DA, Morris CB, Wrennall CE, Weinland SR, Aderoju AO, Kulkarni-Kelapure RR, et al. Diagnosis, characterization, and 3-month outcome after detoxification of 39 patients With Narcotic Bowel Syndrome. Am J Gastroenterol 2012 Sep;107(9):1426-40.